Pain medication stopping bowel movements after Smart Lipo? Constipation.

hello, i had smart lipo and vaser lipo about 5 days ago. since taking the prescribed pain medication, oxycodone, i have not had a bowel movement in 4 days. i have tried to take a stool softener 3 days in a row and still nothing. my tummy is really starting to hurt. is there other methods to help relieve my constipation? thank you in advance.

Doctor Answers 8

Smart Lipo

Thank you for your question.

One of the side effects of pain medication is constipation, perhaps you can switch to ibuprofen or Tylenol at this point. Drink plenty of water and try an over the counter stool softener. Contact your surgeon for his or her recommendations. Best wishes.


Reading Plastic Surgeon
5.0 out of 5 stars 1 review

Constipation

Thank you for your question.

I recommend consulting with you surgeon about any questions or concerns you may have. Unfortunately, constipation is a common side effect when taking pain medication but at 5 days post op you should definitely consider switching to a non-narcotic pain reliever such as ibuprofen. Eating a diet high in fiber, drinking plenty of water and discontinuing your narcotics should return your bowel movements back to normal. You can purchase an over the counter stool softener to use in combination also. Best of luck in your recovery.
Sincerely,

James Fernau, MD, FACS
Board Certified ENT
Board Certified Plastic Surgery
Member of ASPS, ASAPS, ISAPS, The Rhinoplasty Society, AAFPRS, OTO/HNS, ASLMS, International Federation for Adipose Therapeutics & Science

James Fernau, MD, FACS
Pittsburgh Plastic Surgeon
4.9 out of 5 stars 68 reviews

Constipation after Smartlipo.

At this point you should be transitioning to an anti-inflammatory like Motrin.  Stopping the Narcotics will resolve the constipation.  Your surgeon can also prescribe other medications to help your constipation.

Lawrence Broder, MD
Cedar Park Family Physician
4.8 out of 5 stars 18 reviews

Common to get constipation if you are taking narcotics

stop the narcotics and switch to Motrin or Advil etc.

i find my patients do well with dulculax. get up and be active. drink lots of water

and fiber etc. you can try any over-the counter remedy you like. you will soon be back to normal.

good luck

david berman md

David E. Berman, MD
Sterling Plastic Surgeon
4.9 out of 5 stars 82 reviews

Narcotic constipation after smart lipo

Constipation and pain relief are the two main side effects of narcotic pain killers. I recommend enemas when nothing works by mouth. Avoid foods which cause bulky bowel movements. Stock up on fiber, prune juice and drink plenty of water. Switch to a non-narcotic pain killer.

Constipation after surgery

I'm sorry to hear you are so uncomfortable. You need to let your doctor know right away so they can prescribe a treatment for you. The narcotic medications are usually the culprit. Generally, staying well-hydrated, moving around, high-fiber diets, and stool softeners are the answer. This problem usually resolves on its own. Hang in there.

Paul J. Leahy, MD
Leawood Plastic Surgeon
5.0 out of 5 stars 7 reviews

Pain medication stopping bowel movements after Smart Lipo? Constipation.

Thanks for your question – and for you I would immediately contact the provider and see what else they can do for you.  Obviously, the oxycodone is causing the problem and you may need another prescription to take care of things now.  Call your doctor.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Constipation with Narcotics

Constipation with narcotics is common. I would suggest switching to non narcotics pain medications, for example Tylenol. Make sure you are drinking plenty of water and eating plenty of fiber. You can try a differnet stool softner as well. Some natural remedies that could help is prunes or prune juice. If none of this helps I would contact your surgeon. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.